Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 12, 2020, 12:56 PM CDT for Marshall County, Mississippi; Fayette County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2020, 12:56 PM CDT (17:56 UTC)
- Expired
- Sep 12, 2020, 3:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, MS, Fayette County, TN
The radar
The Memphis radar (KNQA), 53 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WGUS54 KMEG 121756
FFWMEG
MSC093-TNC047-122000-
/O.NEW.KMEG.FF.W.0029.200912T1756Z-200912T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1256 PM CDT Sat Sep 12 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northwestern Marshall County in northwestern Mississippi...
Southwestern Fayette County in western Tennessee...
* Until 300 PM CDT.
* At 1256 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Byhalia, Mt Pleasant, Slayden, Red Banks, Piperton, Rossville,
Moscow, Taska, Cayce, Victoria, Hays Crossing and Coal Oil Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3510 8956 3512 8945 3504 8939 3488 8947
3479 8960 3478 8962 3478 8966 3487 8971
3495 8967
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
809
WGUS74 KMEG 121856
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
156 PM CDT Sat Sep 12 2020
MSC093-TNC047-122000-
/O.CON.KMEG.FF.W.0029.000000T0000Z-200912T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall MS-Fayette TN-
156 PM CDT Sat Sep 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON FOR NORTHWESTERN MARSHALL AND SOUTHWESTERN FAYETTE
COUNTIES...
At 156 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Byhalia, Mt Pleasant, Slayden, Red Banks, Piperton, Rossville,
Moscow, Taska, Cayce, Victoria, Hays Crossing and Coal Oil Corner.
Additional rainfall amounts up to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3510 8956 3512 8945 3504 8939 3488 8947
3479 8960 3478 8962 3478 8966 3487 8971
3495 8967
FLASH FLOOD...RADAR INDICATED
$$875
WGUS74 KMEG 122005
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
305 PM CDT Sat Sep 12 2020
MSC093-TNC047-122015-
/O.EXP.KMEG.FF.W.0029.000000T0000Z-200912T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall MS-Fayette TN-
305 PM CDT Sat Sep 12 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN MARSHALL AND
SOUTHWESTERN FAYETTE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3510 8956 3512 8945 3504 8939 3488 8947
3479 8960 3478 8962 3478 8966 3487 8971
3495 8967
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:35 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 12, 12:35 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1235 PM CDT Sat Sep 12 2020 .UPDATE... Updated to include 18Z Aviation Discussion. && .PREV DISCUSSION... /issued 629 AM CDT Sat Sep 12 2020/ UPDATE... Updated 12z Aviation Discussion. PREV DISCUSSION... /issued 415 AM CDT Sat Sep 12 2020/ DISCUSSION... The deep, closed upper low over the Northern Plains will continue to move slowly east today as the Southeast ridge gradually weakens and shifts off the Carolina coast. Tropical Depression 19 near the tip of south FL will continue to trek to the WNW on the southern periphery of the ridge and a weaker disturbance is currently located over the north-central Gulf of Mexico. Moisture associated with this wave is streaming north into the Mid-South per GOES water vapor, independent of the subtropical moisture tap emanating from the eastern Pacific across Mexico and into the Great Lakes. The Blended Total Precipitable Water (PWAT) indicates PWATs already exceeding 2" across much of the Mid-South, compared to 1.25" at this time yesterday. Falling geopotential heights associated with the retreating ridge and approaching trough will continue to cool mid-level temps, increasing instability across the region today. Scattered showers are expected to develop this morning, with scattered to numerous showers and thunderstorms this afternoon. There is some indication that convection may try to line up along a surface trough today from SW to NE, resulting in some training. High PWATs and a high melting level suggest a potential for locally heavy rainfall. This is captured by the 90th percentile QPF from WPC, where some areas could see 1-2" with localized higher amounts. Most areas will likely see much less, but will mention the potential for locally heavy rainfall into today's Hazardous Weather Outlook (HWO) as there is a Marginal Risk in the Day 1 Excessive Rainfall Outlook (ERO). Convection will gradually dissipate this evening with scattered showers possible overnight. However, a cold front will move through the CWA on Sunday, serving as a focus for additional showers and thunderstorms throughout the day. Rain chances on Sunday will be greatest across north MS and portions of west TN. The Day 2 ERO continues to highlight the possibility for locally heavy rainfall Sunday, mainly south of I-40. Expect a pleasant Sunday night as rain ends and slightly cooler air moves into the Mid-South. Despite the frontal passage, moisture will remain above climatology early in the week with PWATs greater than 1.6" south of I-40. This will keep showers and thunderstorms, primarily diurnally driven, in the forecast Monday and Tuesday. Temperatures will top out in the 80s with overnight lows mainly in the 60s. The track of TD 19 will come into play by midweek. The current NHC forecast brings the relatively small (areal extent) Tropical Storm toward New Orleans by Tuesday evening, eventually drifting into southwest MS by Wednesday. It's difficult to say how this will impact the Mid-South. One one hand, being on the northern side of this system could result in subsidence which may limit the potential for significant rainfall. But we could also see the deep, tropical moisture wrap around the decaying cyclone, increasing the rainfall potential. The EPS/GEFS mean PWAT indicates a slight drying early in the week, with a surge of deeper moisture Wednesday into Thursday, with PWATs again approaching 2". Will continue to watch how this system evolves before introducing heavy rainfall to the HWO for midweek. The global models are in general agreement that a trough will dig over the eastern CONUS late in the week, pushing another weak cold front into the Mid-South late Thursday or Friday. The wind shift may be masked by the northeasterly flow around the remnants of TD 19, but it should bring some drier air back into the region. The ensembles do offer a little hope for a slightly cooler period next weekend, but we don't want to get too far ahead this far out. MJ && .AVIATION... 18Z TAFs As of 18Z, a cold front is located west of the MS River with showers and some thunderstorms continuing to develop across areas along and east of the MS River. Showers and thunderstorms will remain possible through the afternoon with some showers into the evening. VFR/MVFR conditions expected to become more persistent MVFR conditions late tonight into Sunday morning. Potential exists for some IFR conditions at MEM,MKL,TUP during this period but confidence isn't high enough in this TAF set to include at this time but will continue to monitor for inclusion in future sets. Winds will remain relatively light through the period. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Sep 12, 4:38 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 438 AM CDT Sat Sep 12 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-131100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 438 AM CDT Sat Sep 12 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Showers and thunderstorms will produce locally heavy rainfall across portions of the Mid-South today. This may result in minor flooding of low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The potential for locally heavy rainfall will continue along and ahead of a cold front, mainly affecting areas south of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:43 PM CDT | Areal Flood Advisory | MEG | Marshall | 32 min |
| Sep 12, 12:58 PM CDT | Areal Flood Advisory | MEG | DeSoto, Panola, Tate | 92 min |
| Sep 12, 2:38 PM CDT | Areal Flood Advisory | MEG | Benton, Tippah | 100 min |
| Sep 12, 2:47 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 118 min |
| Sep 12, 4:02 PM CDT | Flash Flood Warning | MEG | Alcorn | 3 hr |
| Sep 12, 10:07 AM CDT | Areal Flood Advisory | MEG | Decatur | 68 min |
| Sep 12, 11:19 AM CDT | Areal Flood Advisory | MEG | Chester, Decatur, Henderson, Madison | 86 min |
| Sep 12, 4:37 PM CDT | Areal Flood Advisory | MEG | Chester, Henderson, McNairy | 53 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.